Hail, Richland
- When
- June 24, 2:00 PM MST to 2:08 PM MST
- Where
- Richland County, 0.83 mi SW of Fairview
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.840, -104.060
Spotter noted that neighbor south of him witnessed some defoliation.
A rapidly developing thunderstorm produced quarter-sized hail in far eastern Richland County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A rapidly developing thunderstorm produced quarter-sized hail in far eastern Richland County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 24, 8:27 AM MST, 5 hours 33 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GLASGOW MT 927 AM MDT WED JUN 24 2009 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH FRIDAY... THE WEAK SHORTWAVE/INVERTED TROUGH DEVELOPED THUNDERSTORMS THIS MORNING IN AN AREA OF MODERATE INSTABILITY IN THE SOUTHEASTERN ZONES. BY MID MORNING THESE STORMS HAD MOVED INTO NORTH DAKOTA WHERE THEY PRODUCED ONE INCH HAIL. WILL GO AHEAD AND TRIM POPS A BIT BUT NOT ENTIRELY SINCE THE VISUAL SATELLITE REVEALS LOW CLOUDS OVER PRAIRIE AND WIBAUX COUNTIES. FOR THIS AFTERNOON THE LATEST NAM HAS BOUGHT INTO THE DRY-LINE SCENARIO...SO WILL MAINTAIN A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON IN THE EASTERN ZONES. THIS LINE SHOULD MOVE INTO NORTH DAKOTA THIS EVENING...ALLOWING FOR ZERO POPS TONIGHT. OTHERWISE...MADE MINOR ADJUSTMENTS ELSEWHERE BASED ON LATEST MODEL GUIDANCE AND OBSERVATIONS. SCT PREVIOUS DISCUSSION... WEAK SHORTWAVE CURRENTLY MOVING THROUGH SOUTHEAST MONTANA HAS SUCCEEDED IN DEVELOPING A FEW LIGHT SHOWERS NEAR BAKER IN THE LAST HOUR. SATELLITE SHOWS THE CLOUDS ASSOCIATED WITH THE SHOWERS DRIFTING NORTHEAST TOWARDS THE GLENDIVE AND WIBAUX AREAS. WILL MENTION A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THERE THIS MORNING. AIRMASS IS FORECASTED TO QUICKLY BECOME UNSTABLE WITH DAYTIME HEATING IN THAT AREA TODAY. HIGH PRESSURE SYSTEM CURRENTLY IN CENTRAL NORTH DAKOTA WILL BRING SOUTH TO SOUTHEAST WINDS TO EASTERN PART OF THE FORECAST AREA TODAY. THIS WILL ADVECT SOME LOW LEVEL MOISTURE FROM SOUTH DAKOTA TOWARDS THE AREA. A DRYLINE WILL SET UP NEAR THE MONTANA/DAKOTA BORDER THIS AFTERNOON WHICH WILL SEPARATE DEW POINTS NEAR 40 TO THE WEST FROM DEW POINTS NEAR 55 TO THE EAST. A SHORTWAVE TROUGH THAT IS CURRENTLY IN BRITISH COLUMBIA WILL MOVE EAST TODAY AND REACH THIS DRYLINE BETWEEN THIS AFTERNOON. THIS WAVE SHOULD TRIGGER THUNDERSTORMS ALONG AND EAST OF THE DRYLINE. THE DRYLINE MAY BE AS FAR WEST AS PLENTYWOOD AND GLENDIVE THIS AFTERNOON SO WILL MENTION A SLIGHT CHANCE OF THUNDERSTORMS FROM THIS LINE EAST. THE DRYLINE WILL BE EAST OF THE STATE BY 00Z. WILL END THE CHANCE OF THUNDERSTORMS AT THAT TIME. IF ANY STORMS DO DEVELOP...THE AIRMASS COULD BE UNSTABLE ENOUGH FOR SEVERE THUNDERSTORMS. MODELS ARE INDICATING CAPE AS HIGH AS 1000 J/KG AND LIFTED INDEX AS LOW AS -4 NEAR SIDNEY AND GLENDIVE THIS AFTERNOON. UPPER RIDGE BUILDS INTO THE STATE BEHIND THE WAVE THIS AFTERNOON. THIS WILL BRING WARMER AIR INTO THE AREA. THE UPPER RIDGE WILL KEEP THE FORECAST AREA DRY TONIGHT AND MOST OF THURSDAY. THE RIDGE WILL MOVE TO THE EAST THURSDAY AFTERNOON TURNING THE FLOW ALOFT TO THE SOUTHWEST. HOT...DRY AIR MOVES INTO THE AREA DURING THE DAY ON THURSDAY WHICH WILL PUSH TEMPERATURES WELL INTO THE 90S. COLD FRONT WILL MOVE THROUGH CENTRAL MONTANA DURING THE AFTERNOON AND EASTERN MONTANA THURSDAY NIGHT. SOME MID AND UPPER LEVEL MOISTURE MAY BE ENOUGH TO COMBINE WITH UNSTABLE AIR FOR THUNDERSTORMS WITH THIS FRONT. WITH VERY DRY LOW LEVEL AIR...SOME STORMS MAY BE DRY WITH GUSTY ERRATIC WINDS IN THE FORM OF DRY MICROBURSTS. SEE FIRE WEATHER DISCUSSION FOR ADDITIONAL INFORMATION. SOUTHWEST FLOW ALOFT LINGERS OVER MONTANA ON FRIDAY. A SHORTWAVE MOVES THROUGH EASTERN MONTANA BRINGING ANOTHER CHANCE OF THUNDERSTORMS. FORRESTER .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY... ABNORMALLY DRY CONDITIONS ARE EXPECTED INTO NEXT WEEK AS AN UPPER RIDGE WILL BE ENTRENCHED OVER THE NORTHERN HIGH PLAINS AND CANADIAN PRAIRIES. A SHORTWAVE TROUGH AND ASSOCIATED COLD FRONT WILL BE EAST OF THE LOCAL AREA TO BEGIN THE EXTENDED PERIOD FRIDAY NIGHT. NORTHERLY FLOW WILL DRAW IN COOLER AIR RESULTING IN SLIGHTLY COOLER THAN AVERAGE TEMPERATURES FOR FRIDAY NIGHT AND SATURDAY. A THERMAL RIDGE AXIS WILL MOVE OVER THE REGION BY SUNDAY AND DRIVE TEMPERATURES WELL INTO THE 80S. A SURFACE TROUGH DEVELOPS CONCURRENTLY WITH THE THERMAL RIDGE...BUT A LACK OF MOISTURE AND DYNAMICAL FORCING WILL LIKELY INHIBIT ANY THUNDERSTORM DEVELOPMENT. OPERATIONAL MODELS AND ENSEMBLES BEGIN TO DIVERGE FROM THIS POINT. THERE IS CONSENSUS WITH A PACIFIC TROUGH MOVING OVER WESTERN CANADA AND BRIEFLY FLATTENING THE RIDGE. HOWEVER...TIMING IS THE ISSUE. OPERATIONAL GFS CONTINUES TO BE FASTER WITH THIS WAVE BRINING IT OVER NORTHERN ALBERTA BY SUNDAY NIGHT...WHILE ECMWF...GEM...AND GFS ENSEMBLE MEAN ARE MUCH SLOWER WITH THIS FEATURE. THE GENERAL PREFERENCE FROM HPC HAS BEEN THE ECMWF AND THERE IS NO REASON TO SWAY FROM IT A THIS POINT. THAT WOULD TIME THE SHORTWAVE AND FRONTAL ZONE PASSAGE ROUGHLY MONDAY EVENING THROUGH TUESDAY...AND HENCE RESULT IN A VERY WARM DAY MONDAY...POSSIBLY A REPEAT OF THURSDAY/THURSDAY NIGHT. BASED ON THIS...POPS WERE LOWERED TO REMOVE WEATHER MENTION IN ALL PERIODS EXCEPT FOR MONDAY NIGHT AND TUESDAY...AND A WEATHER CONDITION OF ONLY THUNDERSTORMS WAS USED AS THE EXPECTED PATTERN IS REMINISCENT OF MID TO LATE SUMMER. ZONAL FLOW DEVELOPS IN THE WAKE OF THE PACIFIC TROUGH WITH NO CLEAR SYSTEM THAT WOULD TRIGGER CONVECTION...SO THE REMAINDER OF THE FORECAST IS DRY. AJZ && .AVIATION... A FEW STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AT AND IN THE VICINITY OF KSDY AND KGDV. STRONG WIND GUSTS...HAIL...AND BRIEF HEAVY RAIN RESULTING IN TEMPORARY MVFR CONDITIONS IN VISIBILITY ARE POSSIBLE IN ANY THUNDERSTORMS. OTHERWISE...VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH TONIGHT. A SOUTHWEST TO WEST WIND AROUND 10-12KT WILL DEVELOP THIS AFTERNOON AND THEN BECOME LIGHT AND VARIABLE IN DIRECTION OVERNIGHT. AJZ && .FIRE WEATHER... THURSDAY HAS THE POTENTIAL TO BE A CRITICAL FIRE WEATHER DAY. TEMPERATURES IN THE MID 90S TO NEAR 100 WILL COMBINE WITH DEWPOINTS IN THE 40S TO PRODUCE RELATIVE HUMIDITIES IN THE TEENS. A DRY COLD FRONTAL PASSAGE DURING THE AFTERNOON AND EVENING WILL DRIVE WESTERLY WINDS AT 10 TO 20 MPH...POSSIBLY CREATING CRITICAL FIRE WEATHER CONDITIONS. IN ADDITION TO WINDS AND LOW HUMIDITY...THE COLD FRONT COULD TRIGGER ISOLATED DRY THUNDERSTORMS CAPABLE OF PRODUCING GUSTY ERRATIC WINDS AND LIGHTNING IN THE AFTERNOON AND EVENING. THE PROBABILITY OF THUNDERSTORMS IS LOW AT THIS POINT. WILL HOLD OFF ON A FIRE WEATHER WATCH. FORRESTER && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 437 AM MDT WED JUN 24 2009 MTZ016>018-020>023-026-059>061-251000- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-PRAIRIE- NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY- 437 AM MDT WED JUN 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THURSDAY WILL BE A HOT DAY WITH HIGHS IN THE 90S TO NEAR 100 ACROSS MOST OF THE AREA. A COLD FRONT WILL MOVE THROUGH EASTERN MONTANA THURSDAY AFTERNOON AND EVENING WITH A CHANCE OF THUNDERSTORMS. A FEW OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS BEING THE BIGGEST THREAT. THURSDAY ALSO HAS THE POTENTIAL TO BE A CRITICAL FIRE WEATHER DAY. TEMPERATURES IN THE MID 90S TO NEAR 100 WILL COMBINE WITH DEW POINTS IN THE 40S TO PRODUCE RELATIVE HUMIDITIES IN THE TEENS. A COLD FRONTAL PASSAGE DURING THE AFTERNOON AND EVENING WILL DRIVE WESTERLY WINDS AT 10 TO 20 MPH...POSSIBLY CREATING CRITICAL FIRE WEATHER CONDITIONS. IN ADDITION TO WINDS AND LOW HUMIDITY...THE COLD FRONT MAY TRIGGER ISOLATED DRY THUNDERSTORMS WITH GUSTY ERRATIC WINDS AND FREQUENT LIGHTNING IN THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ019-024-062-251000- SHERIDAN-RICHLAND-EASTERN ROOSEVELT- 437 AM MDT WED JUN 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THURSDAY WILL BE A HOT DAY WITH HIGHS IN THE 90S TO NEAR 100 ACROSS MOST OF THE AREA. A COLD FRONT WILL MOVE THROUGH EASTERN MONTANA THURSDAY EVENING WITH A CHANCE OF THUNDERSTORMS. A FEW OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS BEING THE BIGGEST THREAT. THURSDAY ALSO HAS THE POTENTIAL TO BE A CRITICAL FIRE WEATHER DAY. TEMPERATURES IN THE MID 90S TO NEAR 100 WILL COMBINE WITH DEW POINTS IN THE 40S TO PRODUCE RELATIVE HUMIDITIES IN THE TEENS. A COLD FRONTAL PASSAGE DURING THE EVENING WILL DRIVE WESTERLY WINDS AT 10 TO 20 MPH...POSSIBLY CREATING CRITICAL FIRE WEATHER CONDITIONS. IN ADDITION TO WINDS AND LOW HUMIDITY...THE COLD FRONT MAY TRIGGER ISOLATED DRY THUNDERSTORMS WITH GUSTY ERRATIC WINDS AND FREQUENT LIGHTNING IN THE EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ025-027-251000- DAWSON-WIBAUX- 437 AM MDT WED JUN 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY. A FEW STORMS MAY BECOME SEVERE THIS AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THURSDAY WILL BE A HOT DAY WITH HIGHS IN THE 90S TO NEAR 100 ACROSS MOST OF THE AREA. A COLD FRONT WILL MOVE THROUGH EASTERN MONTANA THURSDAY EVENING WITH A CHANCE OF THUNDERSTORMS. A FEW OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS BEING THE BIGGEST THREAT. THURSDAY ALSO HAS THE POTENTIAL TO BE A CRITICAL FIRE WEATHER DAY. TEMPERATURES IN THE MID 90S TO NEAR 100 WILL COMBINE WITH DEW POINTS IN THE 40S TO PRODUCE RELATIVE HUMIDITIES IN THE TEENS. A COLD FRONTAL PASSAGE DURING THE EVENING WILL DRIVE WESTERLY WINDS AT 10 TO 20 MPH...POSSIBLY CREATING CRITICAL FIRE WEATHER CONDITIONS. IN ADDITION TO WINDS AND LOW HUMIDITY...THE COLD FRONT MAY TRIGGER ISOLATED DRY THUNDERSTORMS WITH GUSTY ERRATIC WINDS AND FREQUENT LIGHTNING IN THE EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 195 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
1 hail. Local standard time, as filed.
Spotter noted that neighbor south of him witnessed some defoliation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167047.